Lightning, Botetourt
- When
- July 20, 6:24 PM EST
- Where
- Botetourt County, 1.77 mi SE of Cloverdale
- Property damage
- $20,000
- Reported by
- Broadcast Media
- Coordinates
- 37.350, -79.900
A house was struck by lightning, which resulted in a fire.
Isolated thunderstorms that featured frequent lightning struck a house, causing a house fire in Botetourt County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Isolated thunderstorms that featured frequent lightning struck a house, causing a house fire in Botetourt County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 20, 1:04 PM EST, 5 hours 20 minutes earlier.
Area Forecast Discussion National Weather Service Blacksburg VA 204 PM EDT Thu Jul 20 2023 .SYNOPSIS... An upper level disturbance will trigger scattered showers and thunderstorms this afternoon and into tonight. A cold front pushes through on Friday. Friday night through the weekend look dry with high pressure in place. The next chance of rain will come Monday with a stationary front nearby. && .NEAR TERM /THROUGH FRIDAY/... As of 145 PM EDT Thursday... Mostly sunny so far this morning and into early this afternoon, but beginning to see some cumulus form across the area. Main focus for storms today will be to the west in two particular locations... One over the Ohio Valley region associated with the main surface front that is pushing east and another area along a stalled boundary across Kentucky and Tennessee. In between, looks to be a storm minimum, mostly due to lack of forcing. With more sun than clouds today, starting to see SBCAPE now topping 2000 J/kg across the area and MLCAPE around 1000 J/kg. A zone of higher bulk shear values stretch from southwest Virginia back into Kentucky and this instability/shear overlap seems to be the corridor to watch for storm develop moving later into the afternoon/evening. If storms can initiate, should have some organized clusters that will support strong damaging winds. Based timing of storm development today with the HREF and other hi- res modeling with the best coverage of storms over southwest Virginia and northwest North Carolina. Best timing for storms seems to be from about 4 PM to 8 PM this evening, but give or take a few hours on either end for more isolated activity. Some uncertainty on how far south the storm complex near the Great Lakes can progress, but if it can make it into our area it will be in a very weakened state and may only have a few heavier downpours associated with it as it moves across late tonight and into early tomorrow. Cold front will cross through Friday morning and will see dew points drop throughout the day as drier high pressure builds in from the north. The frontal passage will also give way to breezy post frontal winds. Some gusts in the 20 mph to 25 mph range are possible. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/... As of 135 PM EDT Thursday... A cold front will stall across Tennessee and North Carolina Friday night. Any complexes moving from the Midwest eastward should stay south of the area. However, debris clouds will blanket the area. Behind the front, troughiness will continue and should only result in fair weather cumulus clouds developing during the afternoon Saturday, fading in the evening. A few spotty showers are possible, especially across the mountains. A well amplified trough will approach the area from the west on Sunday. This trough will increase the chances and coverage of showers and thunderstorms over the region in the afternoon and evening. Temperatures will run a few degrees cooler than normal this weekend. Highs will range from the mid 70s to lower 80s across the mountains and mid to upper 80s in the foothills and piedmont. && .LONG TERM /MONDAY THROUGH WEDNESDAY/... As of 145 PM EDT Thursday... An upper level trough will move from the Midwest to the mid Atlantic states on Monday. This trough may become negatively-tilted setting the stage for severe weather for the region. As of now, the best forcing is over Pennsylvania and northern Virginia. Our area could see strong storms develop Monday afternoon as southeasterly flow rides up the Blue Ridge, then storms spreads out from there into the evening. A cold front and the upper level trough will then slowly move through the area Monday night into Tuesday followed by dry high pressure on Wednesday. Temperatures will return to normal levels during the workweek. && .AVIATION /17Z THURSDAY THROUGH MONDAY/... As of 200 PM EDT Thursday... Mostly VFR this afternoon with mainly SCT cigs continuing. A few instances of MVFR will continue in the mountains. There are a couple chances for TSRA/SHRA through the 24 hours period, however chances were too low to put this afternoon's convection anywhere but BLF/LWB/BCB. This is also the best chance for rain and thunder overnight as a cold front nears by Friday morning. Otherwise continue to expect variable VFR/MVFR skies, with winds generally out southwest. Fog development is likely again tonight and into tomorrow morning. Highest confidence in fog will be BCB/LWB, but patchy areas of fog will be possible throughout the area. Winds become gusty out of the west/northwest tomorrow behind the frontal passage. Winds generally 10-15mph and a few gusts in the 20 mph range possible. EXTENDED AVIATION OUTLOOK... Late night/early morning fog development likely for the next few days, but outside of any fog, expect VFR conditions as high pressure builds in to the region for the weekend. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...BMG NEAR TERM...BMG SHORT TERM...RCS LONG TERM...RCS AVIATION...BMG
Hazardous Weather Outlook National Weather Service Blacksburg VA 246 PM EDT Thu Jul 20 2023 NCZ001>006-018>020-VAZ007-009>020-022>024-032>034-043-044-WVZ042>044- 507-508-211900- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson- Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge- Patrick-Franklin-Bedford-Henry-Pittsylvania-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 246 PM EDT Thu Jul 20 2023 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. Scattered showers and thunderstorms develop this afternoon and evening. Damaging winds and heavy rain leading to flash flooding is possible with a few storms. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. Reports should be submitted by phone by calling 1-866-215-4324, social media, by email at rnk.skywarn@noaa.gov or online at www.weather.gov/rnk. VAZ035-045>047-058-059-211900- Amherst-Campbell-Appomattox-Buckingham-Halifax-Charlotte- 246 PM EDT Thu Jul 20 2023 This Hazardous Weather Outlook is for central Virginia and south central Virginia. .DAY ONE...This afternoon and tonight. Scattered showers and thunderstorms develop this afternoon and evening. Heavy rain leading to flash flooding is possible with a few storms. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service BLACKSBURG VA
434 PM EDT Thu Jul 20 2023
VAZ016-017-202100-
Floyd-Carroll-
434 PM EDT Thu Jul 20 2023
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN FLOYD AND
NORTHEASTERN CARROLL COUNTIES...
At 433 PM EDT, a strong thunderstorm was located near Dugspur, or
near Indian Valley, moving east at 15 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Indian Valley...
Willis...
Dugspur...
and Alum Ridge.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
LAT...LON 3690 8068 3699 8050 3699 8049 3700 8047
3681 8035 3679 8064
TIME...MOT...LOC 2033Z 251DEG 15KT 3686 8061
AMSSpecial Weather Statement
National Weather Service BLACKSBURG VA
509 PM EDT Thu Jul 20 2023
VAZ013-014-202145-
Pulaski-Montgomery-
509 PM EDT Thu Jul 20 2023
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN PULASKI AND
MONTGOMERY COUNTIES AND THE CITY OF RADFORD...
At 509 PM EDT, a strong thunderstorm was located over Radford, moving
east at 25 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Blacksburg...
Christiansburg...
Radford...
Pilot...
Shawsville...
Claytor Dam...
and Mc Coy.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
LAT...LON 3712 8018 3710 8021 3708 8028 3705 8032
3702 8040 3708 8066 3723 8064 3733 8027
TIME...MOT...LOC 2109Z 269DEG 22KT 3712 8052
AMSSpecial Weather Statement National Weather Service BLACKSBURG VA 513 PM EDT Thu Jul 20 2023 VAZ011-WVZ042>044-202145- Giles-Mercer-Summers-Monroe- 513 PM EDT Thu Jul 20 2023 ...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL GILES...SOUTH CENTRAL SUMMERS...EAST CENTRAL MERCER AND SOUTHWESTERN MONROE COUNTIES... At 512 PM EDT, a strong thunderstorm was located near Bozoo, or near Peterstown, moving east at 20 mph. Winds in excess of 40 mph are possible with this storm. Locations impacted include... Pembroke... Peterstown... Rich Creek... Glen Lyn... Red Sulphur Spring... Elgood... Bluestone Lake, and Kimballton. Locally heavy rain will quickly reduce visibility and result in ponding of water on roadways, standing water in low lying areas, and minor flooding of creeks, streams, and areas of poor drainage. Drivers are urged to slow down and use extra caution to avoid hydroplaning. LAT...LON 3737 8097 3754 8094 3756 8063 3733 8061 TIME...MOT...LOC 2112Z 272DEG 17KT 3744 8088 AMS
Special Weather Statement National Weather Service BLACKSBURG VA 559 PM EDT Thu Jul 20 2023 WVZ043-044-202230- Summers-Monroe- 559 PM EDT Thu Jul 20 2023 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN SUMMERS AND NORTHWESTERN MONROE COUNTIES... At 558 PM EDT, a strong thunderstorm was located over Red Sulphur Spring, or 8 miles north of Peterstown, moving east at 15 mph. Winds in excess of 30 mph are possible with this storm. Locations impacted include... Red Sulphur Spring... Laurel Branch... Wolfcreek... Buck... Wayside... Talcott... Bluestone Lake, and Indian Mills. Locally heavy rain will quickly reduce visibility and result in ponding of water on roadways, standing water in low lying areas, and minor flooding of creeks, streams, and areas of poor drainage. Drivers are urged to slow down and use extra caution to avoid hydroplaning. LAT...LON 3743 8085 3759 8090 3772 8064 3750 8049 TIME...MOT...LOC 2158Z 253DEG 14KT 3753 8078 AMS
Special Weather Statement
National Weather Service BLACKSBURG VA
611 PM EDT Thu Jul 20 2023
VAZ014-017-022-033-202300-
Franklin-Floyd-Montgomery-Roanoke-
611 PM EDT Thu Jul 20 2023
...A STRONG THUNDERSTORM WILL AFFECT ROANOKE...NORTHEASTERN
FLOYD...NORTHERN FRANKLIN AND EAST CENTRAL MONTGOMERY COUNTIES...THE
CITY OF SALEM AND THE CITY OF ROANOKE...
At 610 PM EDT, a strong thunderstorm was located over Bent Mountain,
moving east at 20 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Roanoke...
Salem...
Vinton...
Boones Mill...
Copper Hill...
Bent Mountain...
and Shawsville.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
LAT...LON 3728 7985 3726 7986 3722 7984 3723 7982
3721 7980 3723 7979 3722 7977 3720 7978
3719 7973 3716 7970 3715 7970 3714 7967
3704 8017 3721 8025 3739 8000
TIME...MOT...LOC 2210Z 251DEG 16KT 3715 8013
AMSThe Roanoke radar (KFCX), 49 km away, was scanning. The volume nearest the first event began at 23:24 UTC.
1 lightning. Local standard time, as filed.
A house was struck by lightning, which resulted in a fire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2023Every state in 2023This day in weather historyWarnings in Virginia, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1113700.